The past few months have been kind of crazy around here. A lot of changes. For me and for my son. Let’s just say it might have been easier and cheaper to just get a double room in a hospital than it has been to pay co-pay after co-pay and gas and prescriptions etc all to get a big fat “We don’t know.” My son, he whose name shall not be typed, is going through his own situation that I will write about (because we could use some advice in one area) but not until he reads it and gives me the okay to tell his story.
For years I have suffered with migraines. It was one of the factors that led me down the path to my addiction issues. The last few months I have been suffering worse than I ever have. But I’ve had other complications thrown in to confuse things. So I have see a few specialists. With each new doctor comes new tests, new theories and new medications.
You see, having a mom who had MS, a cousin with Lupus, and a grandmother with Parkinson’s, it can tend to freak a girl out when “autoimmune” is tossed around in casual medical conversations with my doctors. Especially when I already have been diagnosed with an autoimmune issue when I was pregnant. I’ll admit it. It scares me. I’ve never seen myself as strong as the people I know who fight with these autoimmune issues. I don’t know how I would handle it if something showed up.
And of course while we are figuring out what is wrong, the doctors want to manage my symptoms and try to eliminate them.
I hate seeing so many pill bottles on my counter. I hate the rattle of pill bottles in my purse. It makes me feel like I am failing. I’m not even on any narcotics or anything that is considered “addictive.” But? It still looks and sounds like “addict Jenn” and I don’t want to ever be her again.
Don’t get me wrong, I am careful. And my doctors are very aware of my situation. But being on as many meds as I am for any reason is discouraging. Especially the Prednisone.
Let me just say here, I hate with the passion a thousand suns the steroids and what the effects they have on me. When the doctor prescribed them a while back she warned me that I was on a very high dose. She even added in, “On this dosage it is not totally uncommon to hallucinate so be sure to let me know immediately if you do.” Wait. What??
I haven’t hallucinated. Though I wish the way my body was so fat and puffy was a hallucination. Even before the medications that are packing on the puff like someone is inflating me or like a giant puffer fish, I had been putting on weight and been fighting it with everything to keep it from taking over. I took a spin class. (It was a fail but I tried.) I work out at home. I walk. I have tried to watch what I eat. But the weight is hanging on to me like I’m about to hibernate for a decade or so. It hurts to hide from the world in shame.
And that was before I started on Prednisone and watched my body puff up in strange ways and plummet my self esteem even lower. I realized how much I am truly hiding from people. Friends. Family. Acquaintances. I don’t want to be the fattest woman in the room. I don’t want to be ashamed to meet my kids’ friends and their parents. I don’t like being ashamed to meet anyone my husband works with because he deserves the woman he married not the ginormous, puffy and medically screwed up woman he is now stuck with. I’ve avoided trips because I don’t want people to see me. Hell, I’ve even avoided video chatting with people I love but don’t get to see very often because of the shame of how I look right now.
I am hoping with the neurologist we have now- together with a specialist she is working with- we will figure out what is so out of whack with my body and I can come off of the medications. I can feel like myself again. So I can look like myself again. Sometimes I forget that I look like I do and when I see a picture or a video, I burst into tears. And that pisses me off because how damn vain am I that I care so much about that when one of the reasons I look like I do is because of the medication I am on to try to make me feel better. Right now, I am blessed that they have not found something scary causing my headaches, dizziness, fatigue, high blood pressure etc etc. They are managing these things.
So until we know what I am facing (and Lord willing it is something easy to deal with and minor), I will not be discouraged by the counter full of pill bottles. I will not beat myself up at the rattle of a pill bottle in my purse. And most of all, I will try to remember that the outside is just a shell and people who love me care about the inside. I’m not there yet. And I am still hiding. But I can tell you I am trying. I’ve been through tougher times and come out on top. Here’s to hoping I do it again…